Leukemic Arthritis and Severe Hypercalcemia in a Man With Chronic Myeloid Leukemia

A Case Report and Review of the Literature

Pongprueth Rujirachun; Apichaya Junyavoraluk; Weerapat Owattanapanich; Voraparee Suvannarerg; Sirinart Sirinvaravong

Disclosures

J Med Case Reports. 2018;12(257) 

In This Article

Abstract and Introduction

Abstract

Background: Patients with chronic myeloid leukemia typically present with high white blood cell counts revealed during annual checkups. Leukemic arthritis and hypercalcemia are rare manifestations in patients with chronic myeloid leukemia.

Case presentation: A 35-year-old Thai man who had been diagnosed with chronic myeloid leukemia in the chronic phase developed blast crisis while he was receiving ongoing treatment with imatinib at 400 mg/day. Initially, he presented with oligoarthritis in both knees and ankles. A bone scintigraphy showed a prominent bony uptake, with a symmetrical, increased uptake in many bone areas. Induction therapy with a 7 + 3 induction regimen was prescribed in conjunction with 600 mg of imatinib once daily before switching to 140 mg of dasatinib. He subsequently developed severe hypercalcemia (total serum calcium of 17.8 mg/dL), with generalized osteolytic lesions detected on a bone survey. His serum vitamin D level was 50.64 ng/mL, while the serum parathyroid hormone level was 9.82 pg/mL. Despite the administration of an aggressive intravenously administered hydration, intravenously administered calcitonin, and 600 mg/day of imatinib, the severe hypercalcemia was refractory. We therefore decided to prescribe 20 mg/day of intravenously administered dexamethasone; fortunately, his serum calcium level decreased dramatically to normal range within a few days.

Conclusions: Although leukemic arthritis and severe hypercalcemia are extraordinary presentations in patients with chronic myeloid leukemia, the advanced phase of the disease might bring on these symptoms. Apart from parathyroid hormone-related protein-related hypercalcemia, vitamin D is a mechanism of humoral-mediated hypercalcemia.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....